View Full Version : Diffuse thinning - is propecia less effective

03-26-2009, 10:08 PM
Hi guys

I started on propecia 3 months ago after my dermatologist detected some miniturisation of my hair. Since starting propecia, my hair has thinned rapidly all over - it is incredible how quickly tihs has occured. I can detect less hair on a weekly basis. Have any of you guys had hair loss this rapid?

I realise propecia takes more than 3 months to take effect. But my question is, how effective is propecia at dealing with diffuse hair loss. How does compare to traditional receding hairline type hair loss. By diffuse i mean in the typical MPB areas (not in the back and sides).

Any input is much appreciated.

Well if this doesnt work Im shaving my head and maybe thinking about HT in the future.

Robert Haber, MD
03-27-2009, 03:12 PM

Propecia works best for the crown, but it can also work well throughout the area affected by male pattern hair loss, including the hairline.

When hair begins to shed shortly after beginning medical treatments such as minoxidil or finasteride, we generally explain this as the medication taking over the normal hair cycling process, resulting in a temporary hair loss, followed by regrowth. Although this can be very concerning, there is no reason why minoxidil or finasteride should cause permanent hair loss. The hair loss should subside soon, hopefully followed by regrowth.

03-28-2009, 10:09 AM
I went through the same thing when I first started Propecia. I think you will be fine give it time.
Here’ my story:

03-29-2009, 04:05 PM
Thanks for the reply both of you.

Zao, do you mean that when you first started propecia your hair also thinned out rapidly before regrowing?

Mike Beehner, M.D.
03-29-2009, 08:17 PM
In all my years of prescribing finasteride (Propecia), I have only had one fellow who reported what you did, namely, an initial shedding and increase in thinning. It was a few years ago and my recollection is that the patient stopped taking it. I would agree that Dr. Haber's explanation is probably the best one we have for this rare occurrence.
You didn't state your age. I wouldn't be quite so pessimistic. It would be different if you had what we refer to as DUPA (diffuse unpatterned alopecia), in which case there would be miniaturization not only on the top of your head in the classic male pattern baldness area, but also in the typical donor hair on the sides and back of the head. Then you would not be a candidate for hair transplant surgery, as the donor hair which was moved to the top would thin over time and the donor scar would be too easy to see.
Assuming you are in your mid 20's or early 30's, you still could have a natural framing of the face with hair transplantation, and I would also strongly urge you to hang in there with the Propecia.
I should add one other cause of shedding with initial Propecia use, which probably is not your cause. That is when someone has been on Rogaine topically and then decides to switch to Propecia orally. You can get a shedding from the abrupt stopping of the Rogaine. The usual method for making this transition, if someone does want off the Rogaine, is to continue the Rogaine for the first six months that you are on Propecia and then gradually taper off the Rogaine gradually till you are not applying it.
Mike Beehner, M.D.

03-31-2009, 02:38 AM
Thank you for your detailed response. I am 23 years old. I will continue taking propecia and see what happens. I suspect the hair loss I am experiencing would have occured regardless of propecia. It is just shocking how rapid it is.

05-19-2009, 12:18 PM
I have to say that I am experiencing similar affects on both propecia and r-squared... very young (in my teen years) but not too worried about it and let me tell you why. Been taking propecia and r-squared for just shy of 3 months and have lost a significant amount of density. From what I have gathered in both literature and e-info I can honestly say that I believe that the hair that has been shed will certainly return after the follicle has been flushed free of toxins. This is not to be confused with "diffuse" thinning. It is simply the flushing of follicles of all toxins in the scalp so that the new hair can be produced. I am also going to add that it in very sensible at this stage to eat a lot of green "organic" food to provide the best nutrients and vitamins to the newly forming hairs trapped in the hair shafts. Also might not be a bad idea to thoroughly condition the scalp to prepare it for your new mane of hair... hang in there kitty.

06-04-2009, 02:00 PM
I went through the same thing when I first started viagra (http://www.brandviagra.net). I think you will be fine give it time.
Here’ my story:

But as I know propecia don't work so perfect for all people...